Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Have asthma and allergy, taking various medicine. Have chest heaviness, on inhaler. Do smoke. Related?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
Hi, I am an asthma patient and this allergy started about 12 years ago. Initially it was very mild and increased over years and i've been taking various medications. Of late, my condition has gone from bad to worse. I kind of always feel heaviness in the chest and have to depend on the inhaler almost twice/thrice daily. Just to mention I do smoke 3-4 cigarettes a day but now even a single cig triggers breathlessness. (Though i exercise/swim 3-4 times a week). My condition has worsen after relocating to Bangalore from North India. Please suggest if I should change medication or try something else.
Posted Wed, 9 Oct 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 1 hour later
Brief Answer:
Need to stop smoking and get lung function test

Detailed Answer:

Welcome to Healthcare Magic.

Of course, you are well aware that smoking and asthma does not mix.
But other factors other such as house dust mite allergy or cockroach allergies will make it worse.

Also we need to know at this stage if the diffusion capacity of the lung is good, for which you will need a full lung function test with DLCO.

If there are any pets like pigeons, or birds at home, mold or aspergillus sensitivities need to be excluded.
The DLCO test will help with that as well.

Total IgE with specific IgE against asthma panel will help (blood test).

You are currently on agood combination of inhalers and tablets and the results of these tests will help in knowing whether they need to be canged.

Best Wishes.
Above answer was peer-reviewed by
Follow-up: Have asthma and allergy, taking various medicine. Have chest heaviness, on inhaler. Do smoke. Related? 45 hours later
Hi, thanks for the reply. Just wanted to check if there are any serious repercussions of continuously using this medication.
Answered by Dr. Sujoy Khan 5 hours later
Brief Answer:
Yes, but uncontrolled asthma is more problematic

Detailed Answer:
Yes, you are right in asking whether there are serious issues in continuous use of steroid inhalers.
There is a bit of systemic absorption, so after using steroid inhalers (without a spacer) rinse your mouth to prevent thrush.
Also check with your Chest Physician if you need Unicontin E 400 as switching to combination inhalers like Symbicort will help in stopping Unicontin.

Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor